JACKSON, Miss. – A surge in the number of emergency room visits related to “spice,” a potent synthetic drug meant to produce a high similar to marijuana, has health officials concerned, says a statement from the University of Mississippi Medical Center.
Dr. Alan Jones, professor and chairman of emergency medicine at the University of Mississippi Medical Center, said during the past four days, seven patients in the UMMC Emergency Department (ED) had ingested the synthetic drug. There were two such patients in the ED Sunday, two on Tuesday and three in an eight-hour period today.
Of the seven, three of the patients were admitted to the UMMC intensive care unit.
“This recipe of the drug is particularly potent,” Jones said.
Patients have been agitated and combative, Jones said, with some having seizures. Symptoms also include low blood pressure, unconsciousness and vomiting.
“Unconsciousness and vomiting can be particularly dangerous,” said Jones, because patients can inhale the material and possibly suffocate.
Earlier this year, UMMC treated more than three dozen patients who had taken synthetic drugs. Jones said during April, hundreds of spice-related cases were reported around the state.
Today, State Epidemiologist Dr. Thomas Dobbs said, “This is a powerful reminder that spice is dangerous, unregulated and unpredictable. A single use can kill you, even for those who have smoked spice before. All spice compounds are illegal in Mississippi, and there is no way to predict what you are getting from a dealer.”
“Spice” is a catch-all name for a wide variety of herbal mixtures that produce experiences that are sometimes similar to what a person feels after smoking marijuana. Often marketed as “safe” alternatives to marijuana, spice is generally ingested by smoking and sold under a variety of names, including K-2, fake weed, Yucatan Fire, Scooby Snax, Anthrax, Mojo, Skunk and Moon Rocks.
These products contain dried, shredded plant materials and a mix of chemical additives that produce psychoactive, or mind-altering, effects. Labels on their packaging tout “natural” ingredients and say they are “not for human consumption,” but in fact, their active ingredients are synthetic, or “designer,” cannabinoid compounds.
The changing recipes for synthetic drugs are a hazard because their effects are unknown, he said. Synthetic drugs can be more toxic than the ones they mimic, since their potency can be 100 times greater.
Those seen at UMMC’s ED earlier this year displayed agitation, sweating, hyperactivity, hallucinations, acute psychosis, and in some situations, were in a comatose state. Some of them had prolonged symptoms and complications of rhabdomyolysis, or rapid breakdown of muscle tissue, requiring hospitalization.
Said Jones: “If you saw what we see (in the Emergency Department), you’d never want to touch drugs.”